Print version ISSN 0043-3144
West Indian med. j. vol.59 no.6 Mona Dec. 2010
H Belli; D Aslaner; C Ural; MK Vardar; S Yesilyurt; ES Gul
Bagcilar Education and Research Hospital Department of Psychiatry, Istanbul, Turkey
Keywords: Escitalopram, erectile dysfunction, spontaneous ejaculation
Escitalopram is a novel selective serotonin reuptake inhibitor (SSRI) drug used for the treatment of depression (1). Sexual dysfunction is a common and troublesome side-effect associated with SSRIs and other classes of antidepressants (2). These side-effects have been considered to be a common reason for noncompliance which may lead to relapse and recurrence of depression (3).
A case of escitalopram related erectile dysfunction and spontaneous ejaculation during micturition in a patient with major depression are described.
A 43-year old man was brought to hospital by his family for depression. A screen for symptoms of major depression revealed that he had hopelessness, low energy, anhedonia, poor appetite, poor concentration, a strong sense of guilt and insomnia. He had become extremely withdrawn from his friends and had frequent thoughts of illness and death. He felt that the depression had developed relatively suddenly three months previously. However, he had been suffering from depression without any sexuel dysfunction. Results of a general physical examination and laboratory investigation, including a thyroid function test, were normal. His psychiatric history did not include previous episodes of depression. We prescribed 10 mg escitalopram and alprazolam 1 mg daily. After 15 days, alprazolam was stopped, and at the end of week 3, escitalopram was increased to 20 mg daily. He reported partial erectile dysfunction imparing vaginal penetration which occured at every coital relation attempt (2-3 times/week) after the fourth week of escitalopram treatment. Remisson of this dysfunction was achieved at the 7th week of treatment with a Hamilton Depression Rating Scala (HAM-D) score of eight, but he complained of premature ejaculation occuring before the vaginal penetration at each coital attempt, which he had never experienced before He also reported a burning sensation at the end of micturition. Additonally, he described occasions of ejaculation while straining during micturition which was associated with a pleasurable sensation.
Escitalopram treatment was stopped and he was prescribed 100 mg fluvoxamine daily. After 15 days, fluvoxa-mine was increased to 200 mg daily. His erectile dysfunction and symptoms of spontaneous ejaculation subsided in three weeks. No additional medical or psychotherapeutic interventions were applied to treat these sexual problems. At the end of fourth week of fluvoxamine treatment, he was still euthymic with a HAM-D score of 6.
Erectile dysfunction and spontaneous ejaculation during micturition caused by escitalopram have not been reported before. Sexual dysfunction is a common and troublesome side-effect associated with SSRIs and other classes of anti-depressants. Its occurrence frequently results in medication switching, discontinuation or dosage reductions to ineffective levels. Approximately 50 per cent of patients of both genders experience some degree of sexual dysfunction while taking SSRIs (2). Depressed male patients are almost twice as likely to present with erectile dysfunction compared with non-depressed men (4). However, the index case had been suffering from depression without any sexual dysfunction. Furthermore, patients treated with a SSRI may present with sexual dysfunction as an unwanted side effect of therapy. Paroxetine, sertraline and citalopram are reported to cause delayed ejaculation. A double-blind, randomized comparative study in 60 patients with premature ejaculation showed that placebo and fluvoxamine had no effect on the ejaculation time after six weeks of treatment, while paroxetine, fluoxetine and sertraline all significantly increased ejaculation latency; the greatest effect was seen with paroxetine (5). The SSRIs are reported to cause sexual dysfunction in the following descending order of frequency: paroxetine, fluoxetine, citalopram, sertraline and fluvoxamine (4). This is confirmed in part in a direct double-blind comparison between fluvoxamine and sertraline in which the incidence of abnormal ejaculation and decreased libido was significantly higher with sertraline than with fluvoxamine (6). According to a survey on how clinicians deal with the side-effects of SSRIs, 36% of psychiatrists prefer switching to another antidepressants to manege sexual dysfunction related to SSRIs (7). However, we prefered switching to fluvoxamine, another SSRIs.
Serotonergic influences on sexual function are poorly understood. Selective serotonin reuptake inhibitors have been associated not only with impairment of sexual function but with restoration of sexual potency. The effects of serotonergic drugs on sexual function may relate to drug dose, serotonin receptor subtypes affected and the relative effect on serotonergic versus other receptors (8). Fluvoxamine (4, 5) appears less likely than other SSRIs to cause sexual dysfunction.
Noradrenalin is the major neurotransmitter involved in penile smooth muscle contractions (9). It increases corpus cavernosum smooth muscle tone via adrenoreceptors (10) consequently decreasing the blood flow and inhibiting erection. Although the mechanism is not clear, we propose that escitalopram, by increasing noradrenergic activity, might increase smooth muscle tone in the corpus cavernosum which in turn might promote erectile dysfunction.
Ejaculation is regulated centrally by anterior hypothalamus and median forebrain bundles. It is facilitated by dopaminergic transmission and inhibited by 5HT1A antagonists and 5HT2 agonists (11). Escitalopram may have its effect on seratonergic receptor subtypes in these areas. Dopaminergic transmission may also play an important role in the pathogenesis of spontaneous ejaculation.
Clinical studies are warranted to evaluate the incidence of sexual side effects caused by escitalopram. However, sexual side-effects should be taken into consideration before prescribing an escitalopram treatment for depression, because sexual dysfunction may play an important role in non-compliance with treatment and can act as an additional stress factor for the patient.
1. Burke WJ, Gergel I, Bose A: Fixed dose trial of the single isomer SSRI escitalopram in depressed outpatients. J Clin Psychiatry 2002;63:331-6.
2. Montejo-Gonzalez AL, Llorca G, Izquierdo JA. SSRI-induced sexual dysfunction: fluoxetine, paroxetine, sertraline, and fluvoxamine in a prospective, multicenter, and descriptive clinical study of 344 patients. J Sex Marital Ther 1997;23:76-94.
3. Zajecka JM. Clinical issues in long-term treatment with antidepressants. J Clin Psychiatry 2000;61(Suppl2):20-5.
4. Labbate LA. Sex and serotonin reuptake inhibitor antidepressants. Psychiatry Ann 1999;29:571-9.
5. Waldinger M, Hengeveld M, Zwinderman A, Olivier B. The effect of SSRIs on ejaculation: a double-blind, placebo-controlled study with fluoxetine, fluvoxamine, paroxetine and sertraline. J Clin Psycho-pharmacol 1998;18:274-81.
6. Nemeroff CB, Ninan PT, Ballenger J. Double-blind multicenter comparison of fluvoxamine versus sertraline in the treatment of depressed outpatients. Depression 1995;3:163-9.
7. Dording CM, Mischoulon D, Petersen TJ, Kornbluh R, Gordon J, Nierenberg AA et al. The pharmacologic management of SSRI-induced side effects. A survey of psychiatrists. Ann Clin Psychiatry 2002;14:143-7.
8. Smith DM, Levitte SS: Association of fluoxetine and return of sexual potency in three elderly men. J Clin Psychiatry 1993;54:317-9.
9. Anderson KE. Pharmacology of penile erection. Pharmacol Rev 2001;53:417-50.
10. Gupta S, Moreland RB, Yang S, Gallant CM, Goldstein I, Traish A. The expression of functional of postsynaptic alpha2-adrenoreceptors in the corpus cavernosum smooth muscle. Br J Pharmacol 1998;123:1237-45.
11. Kilic S, Ergin H, Baydinc YC. Venlafaxine extended release for treatment of patients with premature ejaculations: a pilot, single-blind, placebo-controlled, fixed-dose crossover study on short-term administration of an antidepressant drug. Int J Androl 2005;28:47-52.
Dr H Belli
Bagcilar Egitim ve Arastirma Hastanesi